Where Can I Get a Naloxone Kit in B.C.?
February 26, 2018. Article by: Government of B.C.
Naloxone is a medication that can quickly reverse the effects of an overdose from opioids such as heroin, morphine, fentanyl, carfentanil, and codeine.
Opioids are most often prescribed for pain relief. However, highly-toxic synthetic opioids have now been found in samples of all illegal drugs except cannabis.
Naloxone is available in British Columbia without a prescription and often given as an injection into the arm, buttocks, or muscle. Naloxone will only work on opioid-related overdoses, though it will cause no harm if there are no opioids in someone’s system. Naloxone should be given to an unresponsive person, particularly if they are breathing slowly or not at all.
B.C. has a Take Home Naloxone Program in place to reduce the harm and deaths associated with opioid overdoses. The program provides training in overdose prevention, recognition, and response.
You Are Eligible For The Take Home Naloxone Program If You:
- Have a history of using substances particularly heroin, cocaine, crack cocaine and crystal methamphetamine
- Are likely to witness and respond to an overdose (not including health care professionals or clinics for staff use on patients)
- Are First Nations and living in B.C. The First Nations Health Authority’s Health Benefits plan will cover the cost.
If you are eligible for the Take Home Naloxone program, you can receive a naloxone kit at no cost, as well as overdose prevention and response training, at any program site or online. Visit the Toward the Heart site locator or call 8-1-1 anytime day or night to find a site near you.
Naloxone Risk Assessment
Organizations considering whether to obtain naloxone to administer to employees, clients, or members of the public, please use this assessment tool.
How To Use Naloxone
Learn more about naloxone and how to use it:
- Toward the Heart: Overdose Survival Guide (PDF)
- Toward the Heart: Naloxone quick-learn
- Toward the Heart: How to Use Naloxone Video
- BC Pharmacists: Naloxone Brochure (PDF)
If you witness an overdose call 9-1-1 immediately and remember the Good Samaritan Drug Overdose Act provides some legal protection for individuals who seek emergency help during an overdose.